Jul
15

FDA Sees Stronger Link Between Popular Pain Meds and Heart Attack or Stroke

If you’re one of the 30 million people1who take Advil®, Motrin®, and Aleve® for pain — including the occasional headache — you’ll definitely want to read up on the latest warning from the FDA. Experts at the agency now think taking any medication in the class known as “nonsteroidal anti-inflammatory drugs” (NSAIDs) makes it more likely that you’ll have a heart attack or stroke.2 The risk is even greater than originally thought when the FDA first sounded the alarm back in 2005.

Now the agency is telling manufacturers of prescription and over-the-counter (OTC) NSAIDs that they need to strengthen the warning to patients who might use these drugs. The list of new dangers is alarming.

Risk can occur as early as a few weeks after beginning NSAIDs Increased risk even with people with no heart disease or risk factors
Longer use may increase risk further Use after heart attack raises risk of death within first year
NSAIDs increase chances of heart failure Unknown if some NSAIDs are riskier than others

To be clear, the FDA acknowledges what many people already know — NSAIDs work. But the experts say it’s important for anyone using these drugs to be aware of the risks and to read all the paperwork included with medications. If someone really needs to take an NSAID, the general rule is to “go low and go slow”: take the lowest possible dose for the shortest possible amount of time.3

It’s also important to avoid taking more than one NSAID-containing product at a time,2,3 a dangerous situation that can be avoided by reading labels carefully. (Watch out for cold and flu remedies; many contain pain relievers.) And there’s a major exception to the new, stiffer warnings: aspirin. Even though aspirin is an NSAID, the new warning doesn’t apply to aspirin.3

Anyone taking NSAIDs needs to be on the lookout for symptoms of heart attack or stroke. Seek immediate medical attention for any of the following2:

  • Chest pain
  • Shortness of breath
  • Difficulty breathing
  • Weakness in one part of the body
  • Slurred speech

Any concerns about taking or continuing to take NSAIDs should be shared with your doctor or a qualified healthcare professional.

References

1. Griffin RM, Chang L. Are Anti-Inflammatory Pain Relievers Safe for You? Available at:http://www.webmd.com/osteoarthritis/features/are-nsaids-safe-for-you?page=2. Accessed July 13, 2015.

2. US Food and Drug Administration. FDA Drug Safety Communication: FDA strengthens warning that non-aspirin nonsteroidal anti-inflammatory drugs (NSAIDs) can cause heart attacks or strokes. Available at:http://www.fda.gov/Drugs/DrugSafety/ucm451800.htm. Accessed July 13, 2015.

3. US Food and Drug Administration. FDA Strengthens Warning of Heart Attack and Stroke Risk for Non-Steroidal Anti-Inflammatory Drugs. Available at: http://www.fda.gov/ForConsumers/ConsumerUpdates/ucm453610.htm. Accessed July 13, 2015.

Latest News